I'm 33 and I am pretty devastated m by what happened at a cosmetic surgeon's office recently.
First of all, part of this is my fault-I went I there for two specific things; and I was in a kind of mental state that predisposed me to suggestion. (I have been severely depressed). She had a kind, reassuring demeanor, so when she made certain suggestions to do things that I didn't go in there for, I agreed; even though my gut told me not to.
Anyway, I looked pretty good going on there; I just wanted to maintain my young-ish features with a little bit of filler under my eyes and at the corners of my mouth; but she suggested lifting my eyebrows. I thought that that would maje my eyes look more awake/trusted her, so she gave me a botox brow lift and I look 50 times worse. My brows are crooked, I have eye bags, and the dark circles under my eyes that I had wanted to correct are much worse. I feel that I look like a bat. I'm not sure how much botox she injected beyond the fact that she charged $14 a unit and the lift cost $530. She added $70 of botox to my forehead later as part of a deal on the filler. During the brow lift, she made a comment, "Your frown muscles are so strong they could be a man's. Well, does that mean that she injected the same amount that she would if she were treating a man?
She also put Voluma in my cheeks which she said would help with symmetry and make my tear troughs less noticeable, but it just made my cheeks look big; accentuating the cheek assymetry. I still feel numb in my eyebrows and in my cheek. Meanwhile, i didn't get either of the procedures that I actually wanted done. I was struggling with clinical depression when I went into her office; but this has triggered a major episode.
So, I was thinking of having the Voluma dissolved because I don't want it in my face for another 2 years, but I don't want my former practitioner to do it and I'm frightened that I'll find the wrong injector again or he/she won't know where it was placed by the original injector; hence, my face will look worse after dissolving the filler; and it will push me off the edge again.
I've read of others experiencing similar complications after botox; and some people say they never went away. This was my first time, so I'm hoping that it will; but in the meantime, is the toxin going to accelerate age-related muscle changes (such as those related to under eye bags) and make them worse even after it wears off? If I dissolve the Voluma and the Botox wears off, will my face go back to normal? So sad about all of this.
First of all, my heart goes out to you for this really bad experience with botox and fillers. I know that neither you …or the surgeon….were looking for this result. The question is now ….what to do? And, how can others learn from this and avoid these types of problems.
I love the way that you take some responsibility also by saying that maybe you should have waited until you weren’t feeling depressed. You help others here by saying that and I agree with you. It IS better to get depression treated first before seeking cosmetic service for the reasons you’ve mentioned.
To reassure you….the Botox WILL wear off. You can’t really speed that up too much, but try activating those muscles several times a day and it may wear off just a bit faster. Also, when the Botox does start to wear off, try getting an electrostimulation facial just 2-3 times, it may help the muscles get back to normal a little faster.
HA fillers like Voluma can be uncrosslinked and brought down or eliminated. Try to find a cosmetic dermatologist in your area who has been in practice for at least 10 years and get a second opinion about what to do. Try our list here. It’s not a guarantee but is a place to start.
My vote at 33 is next time – when you’re ready to try again – start VERY conservatively with just 20-25 units of Botox and maybe just one syringe of a lighter product like Juvederm Ultra. And good skin care may be plenty. Most young women/men have beautiful skin in their 30s and don’t need anything! 🙂
Hope this helps, Dr. Irwin
See Dr. Irwin’s articles on Filler Problems and Botox Problems